Minnesota, 2006

Tornadoes and Hail in Minnesota, August 5, 2006

August 5, 2006 · NWS FGF · 34 events in 9 counties and zones

22 hail, 6 tornado, 6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
$550,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 10:00 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 10:00 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CDT SAT AUG 5 2006

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
IN CENTRAL ND...WITH A TROF EXTENDING TO THE LOW IN CANADA BETWEEN
MOT AND DVL. KMVX SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS ALONG
THE N TIER COUNTIES IN NE ND. WITH CAP STILL HOLDING OVER AREA YET
THIS MORNING...NO SEVERE WEATHER IS OCCURRING YET...BUT ALL
INDICATIONS STILL ARE THERE THAT IT SHOULD DEVELOP THIS AFTERNOON.
THEREFORE...JUST NEEDED TO EXPAND CURRENT ISOLATED THUNDERSTORM
CHANCES A LITTLE MORE N AND E FROM WHAT WAS PRIORLY FORECAST.
OTHERWISE...CURRENT FORECAST IS IN GOOD SHAPE...WITH MINIMAL CHANGES
AT THIS TIME.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Aug 5, 5:41 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT AUG 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT AUG 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS
THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND
GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN
IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND
COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE
AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY
EVENING.

INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME
SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY
FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE
QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL
EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN
PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE
ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY
5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA
LAKES COUNTRY BY 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN
ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

RIDDLE

In the hours before

Special weather statement, Aug 5, 9:30 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1030 AM CDT SAT AUG 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051800-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1030 AM CDT SAT AUG 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
THIS EVENING...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS THE
AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND GUSTS
OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN IN
THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND COVERAGE AS
THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE AFTERNOON
AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY EVENING.

INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME
SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY
FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE
QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL
EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN
EARLIER EPISODES THIS SUMMER. ALL RESIDENTS OF EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA SHOULD BE ALERT AND PREPARE FOR POSSIBLE
SEVERE THUNDERSTORM ACTIVITY IN THEIR AREA.

THE THREAT FOR SEVERE WEATHER SHOULD END IN THE DEVILS LAKE AREA BY
5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA LAKES
COUNTRY BY 11 PM.

GUST/RIDDLE
Local storm report, Aug 5, 12:20 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 N ALICE               46.83N 97.56W
08/05/2006  E0.75 INCH       CASS               ND   PUBLIC

&&

KENNEDY
Local storm report, Aug 5, 1:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
205 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             DAVENPORT               46.71N 97.07W
08/05/2006  E1.75 INCH       CASS               ND   PUBLIC

0203 PM     HAIL             3 NE DAVENPORT          46.74N 97.02W
08/05/2006  M1.75 INCH       CASS               ND   STORM CHASER

&&

KENNEDY
Local storm report, Aug 5, 1:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
219 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             2 S HORACE              46.73N 96.90W
08/05/2006  M1.75 INCH       CASS               ND   TRAINED SPOTTER

&&

KENNEDY

The radar

The Fargo/Grand Forks radar (KMVX), 98 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

22 hail, 6 tornado, 6 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
August 5, 1:25 PM CST
Where
Clay County, 1 mi W of Rustad
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.733, -96.767

Hail, Roseau

When
August 5, 5:00 PM CST
Where
Roseau County, 9 mi N of Roseau
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.983, -95.750

Hail, Roseau

When
August 5, 5:10 PM CST
Where
Roseau County, 2 mi S of Pinecreek
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.950, -95.933

Hail, Polk

When
August 5, 5:20 PM CST
Where
Polk County, 5 mi E of Fisher
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.800, -96.717

Hail, Polk

When
August 5, 5:22 PM CST
Where
Polk County, 5 mi NW of Crookston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.833, -96.700

Hail, Roseau

When
August 5, 5:35 PM CST
Where
Roseau County, 10 mi WNW of Warroad
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.950, -95.517

The large hail shattered a car windshield.

Hail, Red Lake

When
August 5, 5:35 PM CST
Where
Red Lake County, Huot
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.883, -96.400

Tornado, Roseau

When
August 5, 5:41 PM CST to 5:56 PM CST
Where
Roseau County, 5 mi NE of Salol
Rating
F1
Path length
5 mi
Path width
50 yd
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
48.917, -95.483

Tornado number one of a series tracked due east for about 5 miles, starting about 2 miles north and 8 miles west of Warroad to about 3 miles west-northwest of Warroad. Eyewitnesses reported that there were up to 3 funnels pendant from the same base but generally just one in contact with the ground. Damage was confined to forest, pastureland, and hay fields. Peak wind speeds were estimated at 100 mph.

Hail, Roseau

When
August 5, 5:45 PM CST
Where
Roseau County, 5 mi NE of Salol
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -95.483

Hail, Roseau

When
August 5, 5:58 PM CST
Where
Roseau County, 2 mi WNW of Warroad
Measured
4 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -95.350

Hail, Roseau

When
August 5, 6:00 PM CST to 6:05 PM CST
Where
Roseau County, 3 mi N of Warroad
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.950, -95.317

Baseball sized hail with strong winds damaged numerous vehicles and broke windows.

Tornado, Roseau

When
August 5, 6:02 PM CST to 6:14 PM CST
Where
Roseau County, 1 mi WNW of Warroad
Rating
F3
Path length
4 mi
Path width
500 yd
Property damage
$20 million
Reported by
TRAINED SPOTTER
Coordinates
48.900, -95.333

Tornado number two of a series tracked east-southeast for about 4 miles across the northern part of Warroad. The main tornado appeared to have touched down about a mile west of the Marvin Windows plant complex at the northwest corner of Warroad. The tornado grew to around 500 yards wide as it moved across the Lakeview Park and campground area. The tornado apparently lifted as it passed into Muskeg Bay of the Lake of the Woods. Peak wind speeds were estimated from 160 to 180 mph.Damage was extensive along the tornado path in Warroad. At the Marvin Windows plant, the roof was damaged and 16 semi trailers were overturned. Several of the trailers were full with new windows, which were a complete loss. The nearby Pepsi plant had its sign blown down. At the Warroad City Park and Campground, 30 to 40 campers were destroyed and roughly 10 boats were damaged or sunk. The city pool, which had been recently renovated, was also damaged. The Trading Post Gift Shop was completely destroyed. Many large trees were also snapped off or broken into pieces. Eight to 10 homes also sustained damage.

Thunderstorm Wind, Marshall

When
August 5, 6:19 PM CST
Where
Marshall County, 3 mi W of Grygla
Measured
52 kt (60 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
48.300, -95.683

An 8 inch diameter tree was knocked down.

Hail, Marshall

When
August 5, 6:20 PM CST
Where
Marshall County, 17 mi N of Grygla
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.550, -95.617

Hail, Beltrami

When
August 5, 6:20 PM CST
Where
Beltrami County, 21 mi NW of Fourtown
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.500, -95.650

Baseball sized hail fell at the corner of Roseau, Marshall, and Roseau counties.

Hail, Roseau

When
August 5, 6:20 PM CST
Where
Roseau County, Skime
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.550, -95.600

Tornado, Roseau

When
August 5, 6:22 PM CST to 6:38 PM CST
Where
Roseau County, 1 mi N of Swift
Rating
F0
Path length
8 mi
Path width
25 yd
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
48.883, -95.233

Tornado number three of a series appeared to have had an intermittent track for nearly 8 miles and ended in Lake of the Woods county. Debris fallout from the Warroad area was noted along an east by southeast path along with large broken tree branches and swirled crop swathes. Peak winds were estimated at 70 mph.

Hail, Roseau

When
August 5, 6:23 PM CST
Where
Roseau County, 3 mi NNE of Skime
Measured
2 in hail
Reported by
NWS STORM SURVEY
Coordinates
48.583, -95.567

Hail, Lake of the Woods

When
August 5, 6:24 PM CST
Where
Lake of the Woods County, 12 mi NW of Williams
Measured
2 in hail
Reported by
STORM CHASER
Coordinates
48.883, -95.133

Tornado, Roseau

When
August 5, 6:25 PM CST to 6:42 PM CST
Where
Roseau County, 3 mi NE of Skime
Rating
F1
Path length
10 mi
Path width
100 yd
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
48.583, -95.550

This tornado tracked for at least 10 miles in the Beltrami Island State Forest (passing 2 miles south of Winner, Roseau County) before ending southwest of Norris Camp in Lake of the Woods County. Snapped and uprooted trees were noted for a path up to 100 yards wide where the track intersected available logging roads. The tornado crossed into Lake of the Woods County 12 miles east and 2 miles north of Skime. Peak winds were estimated at 85 mph.

Hail, Roseau

When
August 5, 6:26 PM CST
Where
Roseau County, 2 mi N of Warroad
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.933, -95.317

Thunderstorm Wind, Lake of the Woods

When
August 5, 6:35 PM CST
Where
Lake of the Woods County, Arnesen
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.967, -95.067

4 to 6 inch diameter tree branches were snapped off by the wind.

Tornado, Lake of the Woods

When
August 5, 6:38 PM CST to 6:40 PM CST
Where
Lake of the Woods County, 9 mi NW of Williams
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
48.867, -95.083

This tornado originated 1 mile north of Swift in Roseau County at 1822 CST. Peak winds were estimated at 65 mph.

Tornado, Lake of the Woods

When
August 5, 6:42 PM CST to 6:45 PM CST
Where
Lake of the Woods County, 17 mi W of Faunce
Rating
F1
Path length
1 mi
Path width
100 yd
Crop damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
48.600, -95.317

This tornado originated 3 miles northeast of Skime in Roseau County at 1825 CST. The tornado entered Lake of the Woods County about 7 miles west-southwest of Norris Camp and tracked to about 6 miles west-southwest of Norris Camp. Snapped and uprooted trees were noted for a path up to 100 yards wide where the track intersected available logging roads. Peak winds were estimated at 85 mph.

Hail, Lake of the Woods

When
August 5, 6:45 PM CST
Where
Lake of the Woods County, 1 mi NW of Lude
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.967, -94.933

Thunderstorm Wind, Norman

When
August 5, 7:20 PM CST
Where
Norman County, 4 mi ESE of Borup
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.167, -96.433

A 3 foot diameter tree was blown down.

Hail, Norman

When
August 5, 7:20 PM CST
Where
Norman County, 4 mi ESE of Borup
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.167, -96.433

Thunderstorm Wind, Clay

When
August 5, 7:20 PM CST
Where
Clay County, 6 mi NE of Felton
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.150, -96.433

A 3 foot diameter tree was knocked over.

Hail, Clay

When
August 5, 7:20 PM CST
Where
Clay County, 6 mi NE of Felton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.150, -96.433

Thunderstorm Wind, Lake of the Woods

When
August 5, 7:25 PM CST
Where
Lake of the Woods County, Baudette
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.717, -94.600

5 to 8 inch diameter trees were snapped off.

Hail, Norman

When
August 5, 7:25 PM CST
Where
Norman County, Twin Vly
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.267, -96.267

Hail, Mahnomen

When
August 5, 7:40 PM CST
Where
Mahnomen County, 3 mi E of Mahnomen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.317, -95.917

Thunderstorm Wind, Mahnomen

When
August 5, 7:41 PM CST
Where
Mahnomen County, 2 mi SE of Mahnomen
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.300, -95.950

The MNDOT RWIS site southeast of Mahnomen reported a 58 mph wind gust. A barn nearby was damaged.

Hail, Lake of the Woods

When
August 5, 8:30 PM CST
Where
Lake of the Woods County, 9 mi N of Carp
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.633, -94.650

50 mph wind gusts were also reported, causing some minor tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyThe tornado archive for Minnesota, 2006Warnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530510, 5530511, 5530512, 5530513, 5530514, 5530515, 5530516, 5530517, 5530518, 5530519, 5530520, 5530521, 5530522, 5530523, 5530591, 5530592, 5530593, 5530595, 5530596, 5530597, 5530599, 5530600, 5530594, 5530598, 5530601, 5530602, 5530603, 5530604, 5530605, 5530606, 5530607, 5530608, 5530672, 5530671.